|Drugs search, click the first letter of a drug name: | A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 1 | 2 | 3 | 4 | 5 | 6 | 8 | 9
BARBITURATES, ASPIRIN, AND CODEINE (Systemic)
Some commonly used brand names are:
In the U.S.—
‡ In Canada, Aspirin is a brand name. Acetylsalicylic acid is the generic name in Canada. ASA, a synonym for acetylsalicylic acid, is the term that commonly appears on Canadian product labels.
Barbiturate (bar-BI-tyoo-rate) , aspirin, and codeine combinations are used to relieve headaches and other kinds of pain. These combination medicines may provide better pain relief than either aspirin or codeine used alone. In some cases, relief of pain may come at lower doses of each medicine.
Codeine is a narcotic analgesic (nar-KOT-ik an-al-JEE-zik) that acts in the central nervous system (CNS) to relieve pain. Many of its side effects are also caused by actions in the CNS. Butalbital and phenobarbital belong to the group of medicines called barbiturates. Barbiturates also act in the CNS to produce their effects.
When you use a barbiturate or codeine for a long time, your body may get used to the medicine so that larger amounts are needed to produce the same effects. This is called tolerance to the medicine. Also, barbiturates and codeine may become habit-forming (causing mental or physical dependence) when they are used for a long time or in large doses. Physical dependence may lead to withdrawal symptoms when you stop taking the medicine. In patients who get headaches, the first symptom of withdrawal may be new (rebound) headaches.
The butalbital, aspirin, and codeine combination also contains caffeine (kaf-EEN). Caffeine may help to relieve headaches. However, caffeine can also cause physical dependence when it is used for a long time. This may lead to withdrawal (rebound) headaches when you stop taking it.
Aspirin is not a narcotic and does not cause physical dependence. However, it may cause other unwanted effects if too much is taken.
These combination medicines are available only with your doctor"s prescription, in the following dosage forms:
Before Using This Medicine
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For barbiturate, aspirin, and codeine combinations, the following should be considered:
Allergies—Tell your doctor if you have ever had any unusual or allergic reaction to aspirin or other salicylates including methyl salicylate (oil of wintergreen); butalbital, phenobarbital, or other barbiturates; caffeine; codeine; or any of the following medicines:
Also tell your health care professional if you are allergic to any other substances, such as foods, preservatives, or dyes.
Breast-feeding—Although this combination medicine has not been reported to cause problems, the chance always exists, especially if the medicine is taken for a long time or in large amounts.
Other medicines—Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this combination medicine, it is especially important that your health care professional know if you are taking any of the following:
Other medical problems—The presence of other medical problems may affect the use of butalbital, aspirin, and codeine combination. Make sure you tell your doctor if you have any other medical problems, especially:
Proper Use of This Medicine
Take this medicine with food or a full glass (8 ounces) of water to lessen stomach irritation.
Do not take this medicine if it has a strong vinegar-like odor . This odor means the aspirin in it is breaking down. If you have any questions about this, check with your health care professional.
Take this medicine only as directed by your doctor . Do not take more of it, do not take it more often, and do not take it for a longer time than your doctor ordered. If a barbiturate or codeine is taken regularly (for example, every day), it may become habit-forming (causing mental or physical dependence). Regular use of caffeine can also cause physical dependence. Dependence is especially likely to occur in people who take these medicines to relieve frequent headaches. Also, taking too much of this combination medicine may cause stomach problems or other medical problems.
This medicine will relieve a headache best if you take it as soon as the headache begins . If you get warning signs of a migraine, take this medicine as soon as you are sure that the migraine is coming. This may even stop the headache pain from occurring. Lying down in a quiet, dark room for a while after taking the medicine also helps to relieve headaches .
People who get a lot of headaches may need to take a different medicine to help prevent headaches. It is important that you follow your doctor"s directions about taking the other medicine, even if your headaches continue to occur . Headache-preventing medicines may take several weeks to start working. Even after they do start working, your headaches may not go away completely. However, your headaches should occur less often, and they should be less severe and easier to relieve than before. This will reduce the amount of headache relievers that you need. If you do not notice any improvement after several weeks of headache-preventing treatment, check with your doctor.
Dosing—The dose of these medicines will be different for different patients. Follow your doctor"s orders or the directions on the label . The following information includes only the average doses of these medicines. If your dose is different, do not change it unless your doctor tells you to do so.
The number of capsules or tablets that you take depends on the strength of the medicine.
Missed dose—If your doctor has ordered you to take this medicine according to a regular schedule and you miss a dose, take it as soon as you remember. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.
Storage—To store this medicine:
Precautions While Using This Medicine
Check with your doctor :
Check the labels of all nonprescription (over-the-counter [OTC]) and prescription medicines you now take. If any contain a narcotic, a barbiturate, aspirin, or other salicylates, including diflunisal, check with your doctor or pharmacist . Taking them together with this medicine may cause an overdose.
The barbiturate and the codeine in this medicine will add to the effects of alcohol and other CNS depressants (medicines that slow down the nervous system, possibly causing drowsiness). Some examples of CNS depressants are antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; other prescription pain medicine or narcotics; other barbiturates; medicine for seizures; muscle relaxants; or anesthetics, including some dental anesthetics. Also, stomach problems may be more likely to occur if you drink alcoholic beverages while you are taking aspirin. Therefore, do not drink alcoholic beverages, and check with your doctor before taking any of the medicines listed above, while you are using this medicine .
This medicine may cause some people to become drowsy, dizzy, or lightheaded, or to feel a false sense of well-being. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert and clearheaded .
Dizziness, lightheadedness, or fainting may occur, especially when you get up suddenly from a lying or sitting position. Getting up slowly may help lessen this problem. Lying down for a while may relieve these effects.
Nausea or vomiting may occur, especially after the first couple of doses. This effect may go away if you lie down for a while. However, if nausea or vomiting continues, check with your doctor.
Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine. Serious side effects can occur if your medical doctor or dentist gives you certain medicines without knowing that you have taken a barbiturate or codeine.
Do not take this medicine for 5 days before any planned surgery, including dental surgery, unless otherwise directed by your medical doctor or dentist. Taking aspirin during this time may cause bleeding problems.
Before you have any medical tests, tell the person in charge that you are taking this medicine. The caffeine in the butalbital, aspirin, and codeine combination interferes with the results of certain tests that use dipyridamole (e.g., Persantine) to help show how well blood is flowing to your heart. Caffeine should not be taken for 8 to 12 hours before the test. The results of some other tests may also be affected by this medicine.
If you have been taking large amounts of this medicine, or if you have been taking it regularly for several weeks or more, do not suddenly stop using it without first checking with your doctor . Your doctor may want you to reduce gradually the amount you are taking before stopping completely, to lessen the chance of withdrawal side effects.
If you think you or anyone else may have taken an overdose of this medicine, get emergency help at once . Taking an overdose of this medicine or taking alcohol or CNS depressants with this medicine may lead to unconsciousness or death. Signs of overdose of this medicine include convulsions (seizures); hearing loss; confusion; ringing or buzzing in the ears; severe excitement, nervousness, or restlessness; severe dizziness; severe drowsiness; unusually slow or troubled breathing; and severe weakness.
Side Effects of This Medicine
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
The following side effects may mean that a serious allergic reaction is occurring. Check with your doctor or get emergency help immediately if they occur, especially if several of them occur at the same time.
Less common or rare
Bluish discoloration or flushing or redness of skin (occurring together with other effects listed in this section); coughing, shortness of breath, troubled breathing, tightness in chest, or wheezing; difficulty in swallowing; dizziness or feeling faint (severe); hive-like swellings (large) on eyelids, face, lips, or tongue; skin rash, itching, or hives; stuffy nose (occurring together with other effects listed in this section)
Also check with your doctor immediately if any of the following side effects occur, especially if several of them occur together:
Bleeding or crusting sores on lips; chest pain; fever with or without chills; red, thickened, or scaly skin; sores, ulcers, or white spots in mouth (painful); sore throat (unexplained); tenderness, burning, or peeling of skin
Symptoms of overdose
Anxiety, confusion, excitement, irritability, nervousness, restlessness, or trouble in sleeping (severe, especially with products containing caffeine); cold, clammy skin; convulsions (seizures); diarrhea (severe or continuing); dizziness, lightheadedness, drowsiness, or weakness (severe); frequent urination (for products containing caffeine); hallucinations (seeing, hearing, or feeling things that are not there); increased sensitivity to touch or pain (for products containing caffeine); increased thirst; low blood pressure; muscle trembling or twitching (for products containing caffeine); nausea or vomiting (severe or continuing), sometimes with blood; pinpoint pupils of eyes; ringing or buzzing in ears (continuing) or hearing loss; seeing flashes of "zig-zag"" lights (for products containing caffeine); slow, fast, or irregular heartbeat; slow, fast, irregular, or troubled breathing; slurred speech; staggering; stomach pain (severe); uncontrollable flapping movements of the hands (especially in elderly patients); unusual movements of the eyes; vision problems
Also, check with your doctor as soon as possible if any of the following side effects occur:
Less common or rare
Bloody or black, tarry stools; bloody urine; confusion or mental depression; pinpoint red spots on skin; skin rash, hives, or itching (without other signs of an allergic reaction to aspirin listed above); sore throat and fever; stomach pain (severe); swollen or painful glands; trembling or uncontrolled muscle movements; unusual bleeding or bruising; unusual excitement (mild); unusual tiredness or weakness (mild)
Other side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. However, check with your doctor if any of the following side effects continue or are bothersome:
Bloated or "gassy"" feeling; dizziness, lightheadedness, or drowsiness (mild); heartburn or indigestion; nausea, vomiting, or stomach pain (occurring without other symptoms of overdose)
Other side effects not listed above may also occur in some patients. If you notice any other effects, check with your doctor.
The information contained in the Thomson Healthcare (Micromedex) products as delivered by Drugs.com is intended as an educational aid only. It is not intended as medical advice for individual conditions or treatment. It is not a substitute for a medical exam, nor does it replace the need for services provided by medical professionals. Talk to your doctor, nurse or pharmacist before taking any prescription or over the counter drugs (including any herbal medicines or supplements) or following any treatment or regimen. Only your doctor, nurse, or pharmacist can provide you with advice on what is safe and effective for you.
The use of the Thomson Healthcare products is at your sole risk. These products are provided "AS IS" and "as available" for use, without warranties of any kind, either express or implied. Thomson Healthcare and Drugs.com make no representation or warranty as to the accuracy, reliability, timeliness, usefulness or completeness of any of the information contained in the products. Additionally, THOMSON HEALTHCARE MAKES NO REPRESENTATION OR WARRANTIES AS TO THE OPINIONS OR OTHER SERVICE OR DATA YOU MAY ACCESS, DOWNLOAD OR USE AS A RESULT OF USE OF THE THOMSON HEALTHCARE PRODUCTS. ALL IMPLIED WARRANTIES OF MERCHANTABILITY AND FITNESS FOR A PARTICULAR PURPOSE OR USE ARE HEREBY EXCLUDED. Thomson Healthcare does not assume any responsibility or risk for your use of the Thomson Healthcare products.
recnal-c ¼, fecnal-c ¼, gecnal-c ¼, yecnal-c ¼, 6ecnal-c ¼, 5ecnal-c ¼, twcnal-c ¼, tscnal-c ¼, tdcnal-c ¼, trcnal-c ¼, t4cnal-c ¼, t3cnal-c ¼, texnal-c ¼, tevnal-c ¼, tefnal-c ¼, tednal-c ¼, tecbal-c ¼, tecmal-c ¼, tecjal-c ¼, techal-c ¼, tecnzl-c ¼, tecnsl-c ¼, tecnwl-c ¼, tecnql-c ¼, tecnak-c ¼, tecnap-c ¼, tecnao-c ¼, tecnal0c ¼, tecnalpc ¼, tecnal-x ¼, tecnal-v ¼, tecnal-f ¼, tecnal-d ¼, tecnal-c &drac14;, tecnal-c &crac14;, tecnal-c &vrac14;, tecnal-c &grac14;, tecnal-c &trac14;, tecnal-c &rrac14;, tecnal-c &feac14;, tecnal-c &fdac14;, tecnal-c &ffac14;, tecnal-c &ftac14;, tecnal-c &f5ac14;, tecnal-c &f4ac14;, tecnal-c &frzc14;, tecnal-c &frsc14;, tecnal-c &frwc14;, tecnal-c &frqc14;, tecnal-c &frax14;, tecnal-c &frav14;, tecnal-c &fraf14;, tecnal-c &frad14;, tecnal-c &frac24;, tecnal-c &fracq4;, tecnal-c ⅓, tecnal-c &frac1e;, tecnal-c &frac1r;, tecnal-c ⅕, ecnal-c ¼, tcnal-c ¼, tenal-c ¼, tecal-c ¼, tecnl-c ¼, tecna-c ¼, tecnalc ¼, tecnal- ¼, tecnal-c¼, tecnal-c frac14;, tecnal-c &rac14;, tecnal-c &fac14;, tecnal-c &frc14;, tecnal-c &fra14;, tecnal-c &frac4;, tecnal-c &frac1;, tecnal-c ¼, etcnal-c ¼, tcenal-c ¼, tencal-c ¼, tecanl-c ¼, tecnla-c ¼, tecna-lc ¼, tecnalc- ¼, tecnal- c¼, tecnal-c& frac14;, tecnal-c f&rac14;, tecnal-c &rfac14;, tecnal-c &farc14;, tecnal-c &frca14;, tecnal-c &fra1c4;, tecnal-c &frac41;, tecnal-c &frac1;4, ttecnal-c ¼, teecnal-c ¼, teccnal-c ¼, tecnnal-c ¼, tecnaal-c ¼, tecnall-c ¼, tecnal--c ¼, tecnal-cc ¼, tecnal-c ¼, tecnal-c &¼, tecnal-c &ffrac14;, tecnal-c &frrac14;, tecnal-c &fraac14;, tecnal-c &fracc14;, tecnal-c &frac114;, tecnal-c ¼4;, tecnal-c ¼;, etc.